Ohio, 2023

Winter Storm in Ohio, January 22, 2023

January 22, 2023 · NWS CLE · 3 events in 3 counties and zones

A weak area of low pressure lifted through the Ohio Valley and brought a swath of accumulating snow across Ohio on January 22, 2023. A narrow band of heavier snow, with accumulation rates briefly reaching 1 to 2 per hour, along the I-71 corridor from central Ohio into northern Ohio during the morning and early afternoon.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A weak area of low pressure lifted through the Ohio Valley and brought a swath of accumulating snow across Ohio on January 22, 2023. A narrow band of heavier snow, with accumulation rates briefly reaching 1 to 2 per hour, along the I-71 corridor from central Ohio into northern Ohio during the morning and early afternoon. Totals exceeded 6 in this narrow heavier band of snow. The heavy snow rates led to a period of reduced visibility to one-quarter of a mile and snow-covered roads, leading to poor travel conditions. A trained spotter in Lodi measured 7.6 of snow with this storm. Other select spotter reports include 7.2 in Hinckley, 7 in Mansfield, 6.9 in Brunswick, and 6.5 in Hayesville. CoCoRaHS observers also measured 6.5 in Lexington and 6 in Medina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 22, 6:41 AM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Jan 22, 6:41 AM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
641 AM EST Sun Jan 22 2023

.SYNOPSIS...
Low pressure over the southern United States will continue east
toward the Carolinas today. A trough on the back side of this
low will swing through the area this afternoon as the parent low
deepens off the Mid-Atlantic coast tonight. A residual trough
will remain across the region through Monday morning before high
pressure returns to the area. Another low pressure system will
develop over the southern plains and move northeast into the
Ohio Valley for Wednesday.

&&

.NEAR TERM /THROUGH MONDAY/...
Forecast remains on track at this time. Snow is approaching the
Indiana-Ohio border and will enter the western forecast area in
the next couple of hours. Snow will spread across the region and
totals of 2-3+ look to be good at this time.

Previous Discussion...
A positively-tilted trough over the central United States is
supporting a low pressure system over the lower Mississippi
River Valley that will move toward the Carolinas today. Some
energy within the center of the upper trough is further north
across the region and will support a lobe of this surface low to
extend through the area today as a trough, which this will
allow for a widespread snow event for the area. Snow has already
developed ahead of this feature from the Ohio River in southern
Indiana to the Wisconsin/Illinois State Line. Snow will reach
the I-75 corridor by mid-morning and spread across the entire
forecast area by early afternoon. The snowfall forecast is
generally similar from previous forecasts, but given current
trajectory of the higher radar returns, the axis of best snow
has slid southeast just a touch, favoring the I-71 corridor into
the snow belt of NE OH/NW PA and cropping out a little bit of
snow for the Toledo metro. Snow will pick up in intensity from
its current form as it moves across the area as it encounters
colder air aloft and deep enough moisture where there is some
saturation within the DGZ as it intersects with the mid-level
trough. Suspect that the best snow for the entire area will be
this afternoon and rates of one half of an inch per hour are
possible for a short time. The question for this event remains
how quickly will snow stick. The ground is not as typically
frozen for mid-to-late January with surface/ground temperatures
in the mid 30s, so the first bit of snow accumulation could
melt a bit to condition the ground a bit more, but it may just
be an hour or so before accumulation starts gaining traction.
With that, will go for a general 2 to 3 inches of snow across
the entire area through this evening. For tonight, believe that
the bulk of the deeper moisture and lift will exit the region as
the parent low pressure system gets organized off the East
Coast. Shallow moisture to about 3000 ft and low level lift
across the region with northerly flow off lake Erie will allow
for continued light snow to fall across Northeast Ohio and
Northwest PA and another inch of snow will be expected
overnight, bringing the totals for these areas toward 4 inches.
There is an argument for a Winter Weather Advisory across the
area with the snowfall forecast, especially NE OH/NW PA, but a
marginal 4 inches in 24 hours with generally unexciting snowfall
rates, leads me to pass on a headline at this time.

Energy with the upper trough will exit during the day on Monday
and any support for snow should taper off across the area as
high pressure enters from the southwest. Temperatures through
the period will bounce around from the low-to-mid 30s to mid-
to-upper 20s, but the diurnal trends should be unexciting given
snow and clouds across the region.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
An upper-level ridge becomes centered over the region Monday night
with surface high pressure building across the lower Mississippi
Valley. Meanwhile, an upper-level shortwave trough and associated
surface cold front move east across the Great Lakes region Monday
night through Tuesday morning. Despite weak overall synoptic-scale
forcing, there should be enough low-level moisture and frontogenesis
for snow showers to accompany this trough, particularly for the
snowbelt region where convergence/upslope and lake enhancement will
aid snow chances. Up to an inch of snow accumulation will be
possible, especially in northwest Pennsylvania. High pressure
briefly builds back in Tuesday afternoon, though enough moisture
hangs around to keep clouds around throughout the day Tuesday.

An upper-level closed low ejects out of Texas on Tuesday
northeastward towards the area by Wednesday, becoming a more
elongated, open wave as it approaches. Its associated low develops
over southern Texas Tuesday, lifting northeast across the mid-
Mississippi Valley to Ohio by 00Z/Thu. Significant synoptic-scale
lift and moisture content will accompany this system, producing a
rather large QPF footprint as it traverses the eastern CONUS.
Despite some model differences in placement/track of this system,
the large QPF footprint has led to high enough confidence for
continued 100% PoPs on Wednesday for most of the forecast area.
Temperatures ahead of this system will reside in the upper 20s to
low 30s, some precipitation will initially fall as snow areawide
Tuesday night into Wednesday morning. As the low and its associated
warm front approaches, precipitation may transition to a wintry mix
of all precipitation types as a strong low-level jet (with 850mb
winds of 50kts) allows for the advection of warmer temperatures
aloft. Most models have have the surface low tracking northeastward
somewhere across the forecast area, so a full transition to rain for
at least a few hours is expected for parts of the forecast area
Wednesday afternoon/evening as surface temperatures rise to the mid
to upper 30s within the warm sector. This will be especially the
case for southeast parts of the forecast area, such as central and
east-central Ohio. Precipitation will transition back to snow
Wednesday night as the low begins to pull away to the east with
northwest flow beginning to aid in lake enhancement.

It appears increasingly likely that the entire forecast area
observes at least light snow accumulations, with the NBM increasing
to 40-60% chance of >2" of snow areawide. Many models are indicating
a swath of higher amounts (e.g. 4-8") northwest of the low track
with 1-3" elsewhere. This is because precipitation type is expected
to remain all snow northwest of the low track, while everywhere else
is expected to have some amount of other precipitation types
(including rain, freezing rain, and sleet) mixing in at times,
reducing snow amounts. For now, parts of northwest Ohio seem to have
the greatest chance of observing these higher snowfall totals,
though this is very sensitive to the track of this low, so we'll
have to continue to monitor trends in model guidance.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
Lake effect develops and continues into Thursday with accumulating
snowfall expected for the snowbelt region of northeast Ohio and
northwest Pennsylvania. Temperatures aloft aren't as cold as
previous model runs but are sufficient, with 850mb temperatures of -
10 to -12 C in northwest to west flow. Elsewhere, low-level moisture
hangs around underneath a lingering, large upper-level trough, so
maintained at least low PoPs areawide throughout the day Thursday.
Upper-level height rises and surface ridge build in on Friday,
though enough low-level moisture hangs around to maintain some low
PoPs. Models beginning to indicate a clipper system moving across
the area Friday night with light snow, transitioning to lake effect
snow Saturday.

&&

.AVIATION /12Z Sunday THROUGH Thursday/...
While MVFR clouds scour out at many of the TAF sites overnight,
some mid level clouds ahead of today's weather system have
entered the region and have left a ceiling at all TAF sites to
start this morning. The main story for today is that snow will
enter the region and impact all of the terminals by late this
morning and early this afternoon. Snow is already approaching
the Indiana-Ohio boarder and will be at KTOL and KFDY in a
couple of hours. The heaviest snowfall will be during the
afternoon hours but IFR and LIFR conditions should be
anticipated with snow today. The system will exit during the
evening hours but IFR and LIFR ceilings should remain across the
region. Lingering snow in northerly flow will continue to impact
KCLE, KERI, KYNG, KCAK, and KMFD through the overnight hours.
Winds will start east to south and come around to the
north/northwest as the system moves through the area. Winds
should remain 10 knots or less through the period.

Outlook...Non-VFR likely lake enhanced snow Monday morning.
Non-VFR returns Tuesday night into Wednesday in rain/snow.

&&

.MARINE...
Quiet conditions are expected on Lake Erie as low pressure develops
and passes to the south of the lake today and tonight. High pressure
builds to south while a weakening cold front moves southeast across
the lake Monday night into Tuesday morning. Strong west to southwest
winds develop Monday afternoon through Tuesday morning, with speeds
peaking at around 30 knots late Monday night. A small craft advisory
will likely be needed for this period. Wind speeds may also be
strong enough for a low water advisory for the western basin, but
there is lower confidence in that. Winds weaken Tuesday afternoon
through Tuesday night. Easterly winds of around 20 knots develop on
Wednesday ahead of an approaching low. This low is expected to move
east south or across Lake Erie. Northwest flow of around 20 knots
develops on Lake Erie on Thursday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Sefcovic
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...Sefcovic
MARINE...Saunders
Hazardous weather outlook, Jan 22, 3:33 AM EST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
333 AM EST Sun Jan 22 2023

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-230845-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
333 AM EST Sun Jan 22 2023

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Snow will enter the area today and bring generally 2 to 3 inches of
new snow accumulation through this evening. The best snowfall rates
will be this afternoon. Some snow will linger across Northeast Ohio
and Northwest Pennsylvania with some lake enhancement overnight and
an additional inch of accumulation is expected by daybreak on Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-230845-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
333 AM EST Sun Jan 22 2023

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Richland

When
January 22, 9:00 AM EST to 7:00 PM EST
Where
Richland forecast zone
Reported by
Trained Spotter
Coordinates
40.775, -82.536 (the zone’s center; the record gives no point)

A weak area of low pressure lifted through the Ohio Valley and brought a swath of accumulating snow across the area on January 22, 2023. This was a relatively short-lived burst of heavy snow, with moderate to heavy snow largely confined to a four-hour window between 9 AM and 1 PM when rates of 1 to 2 per hour were reported. With these heavier snow rates, visibility reductions to one-quarter of a mile and snow-covered roads occurred. A trained spotter measured 7 of snow in Mansfield with this storm, the highest total in the county. A CoCoRaHS observer measured 6.5 of snow in Lexington. Observers at Mansfield-Lahm airport measured 5.4 of snow with this storm.

Winter Storm, Ashland

When
January 22, 9:00 AM EST to 7:00 PM EST
Where
Ashland forecast zone
Reported by
Trained Spotter
Coordinates
40.846, -82.271 (the zone’s center; the record gives no point)

A weak area of low pressure lifted through the Ohio Valley and brought a swath of accumulating snow across the area on January 22, 2023. This was a relatively short-lived burst of heavy snow, with moderate to heavy snow largely confined to a four-hour window between 10 AM and 2 PM when rates of 1 to 2 per hour were reported. With these heavier snow rates, visibility reductions to one-quarter of a mile and snow-covered roads occurred. A trained spotter measured 6.5 of snow in Hayesville with this storm.

Winter Storm, Medina

When
January 22, 10:00 AM EST to 7:00 PM EST
Where
Medina forecast zone
Reported by
Trained Spotter
Coordinates
41.118, -81.900 (the zone’s center; the record gives no point)

A weak area of low pressure lifted through the Ohio Valley and brought a swath of accumulating snow across the area on January 22, 2023. This was a relatively short-lived burst of heavy snow, with moderate to heavy snow largely confined to a five-hour window between 10 AM and 3 PM when rates of 1 to 2 per hour were reported. With these heavier snow rates, visibility reductions to one-quarter of a mile and snow-covered roads occurred. A trained spotter measured 7.6 of snow in Lodi with this storm, the highest total in the county. Elsewhere, spotters measured 7.2 in Hinckley and 6.5 in Homerville. CoCoRaHS observers measured 6.9 of snow in Brunswick and 6 of snow in Medina.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092580, 1092581, 1092582.